Algebraic & Geometric Topology

The Johnson cokernel and the Enomoto–Satoh invariant

James Conant

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the cokernel of the Johnson homomorphism for the mapping class group of a surface with one boundary component. A graphical trace map simultaneously generalizing trace maps of Enomoto and Satoh and Conant, Kassabov and Vogtmann is given, and using technology from the author’s work with Kassabov and Vogtmann, this is is shown to detect a large family of representations which vastly generalizes series due to Morita and Enomoto and Satoh. The Enomoto–Satoh trace is the rank-1 part of the new trace, and it is here that the new series of representations is found. The rank-2 part is also investigated, though a fuller investigation of the higher-rank case is deferred to another paper.

Article information

Algebr. Geom. Topol., Volume 15, Number 2 (2015), 801-821.

Received: 23 December 2013
Revised: 5 July 2014
Accepted: 7 July 2014
First available in Project Euclid: 28 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 17B40: Automorphisms, derivations, other operators
Secondary: 20C15: Ordinary representations and characters 20F28: Automorphism groups of groups [See also 20E36]

Johnson homomorphism Enomoto–Satoh invariant Johnson cokernel


Conant, James. The Johnson cokernel and the Enomoto–Satoh invariant. Algebr. Geom. Topol. 15 (2015), no. 2, 801--821. doi:10.2140/agt.2015.15.801.

Export citation


  • M Asada, H Nakamura, On graded quotient modules of mapping class groups of surfaces, Israel J. Math. 90 (1995) 93–113
  • J Conant, M Kassabov, Hopf algebras and invariants of the Johnson cokernel, in preparation
  • J Conant, M Kassabov, K Vogtmann, Higher hairy graph homology, to appear in Geom. Dedicata
  • J Conant, M Kassabov, K Vogtmann, Hairy graphs and the unstable homology of $\mathrm{Mod}(g,s)$, $\mathrm{Out}(F\sb n)$ and $\mathrm{Aut}(F\sb n)$, J. Topol. 6 (2013) 119–153
  • H Enomoto, N Enomoto, $\mathrm{Sp}$–irreducible components in the Johnson cokernels of the mapping class groups of surfaces, I, Journal of Lie Theory 24 (2014) 687–704
  • N Enomoto, T Satoh, New series in the Johnson cokernels of the mapping class groups of surfaces, Algebr. Geom. Topol. 14 (2014) 627–669
  • W Fulton, J Harris, Representation theory, Graduate Texts in Math. 129, Springer, New York (1991)
  • R Hain, Infinitesimal presentations of the Torelli groups, J. Amer. Math. Soc. 10 (1997) 597–651
  • G James, M Liebeck, Representations and characters of groups, Cambridge Univ. Press (1993)
  • D Johnson, A survey of the Torelli group, from: “Low-dimensional topology”, (S,J Lomonaco, Jr, editor), Contemp. Math. 20, Amer. Math. Soc. (1983) 165–179
  • M Larsen, A Shalev, Characters of symmetric groups: Sharp bounds and applications, Invent. Math. 174 (2008) 645–687
  • J Levine, Addendum and correction to: “Homology cylinders: An enlargement of the mapping class group” [Algebr. Geom. Topol. 1 (2001), 243–270], Algebr. Geom. Topol. 2 (2002) 1197–1204
  • S Morita, Abelian quotients of subgroups of the mapping class group of surfaces, Duke Math. J. 70 (1993) 699–726
  • S Morita, Structure of the mapping class groups of surfaces: A survey and a prospect, from: “Proceedings of the Kirbyfest”, (J Hass, M Scharlemann, editors), Geom. Topol. Monogr. 2 (1999) 349–406
  • S Morita, T Sakasai, M Suzuki, Slides from presentation at Univ. Tokyo (2013)
  • H Nakamura, Coupling of universal monodromy representations of Galois–Teichmüller modular groups, Math. Ann. 304 (1996) 99–119
  • Y Roichman, Upper bound on the characters of the symmetric groups, Invent. Math. 125 (1996) 451–485
  • T Satoh, On the lower central series of the IA–automorphism group of a free group, J. Pure Appl. Algebra 216 (2012) 709–717